The claim: Poster from Ireland health authority shows ‘sudden death’ as side effect of COVID-19 vaccine
The purported poster is addressed to “vaccine recipients” and lists “rare” side effects of the COVID-19 vaccine, including headaches, menstrual irregularities, Bell’s palsy, blood clots, heart attacks, strokes and sudden death.
The post was liked more than 80 times within a week. Another version of the claim was retweeted more than 500 times on Twitter.
Follow us on Facebook! Like our page to get updates throughout the day on our latest debunks
Our rating: Altered
The image is not authentic. Ireland’s Health Service Executive, part of the country’s Department of Health, said the poster was not made by the government agency, nor was the information on the poster authorized by it.
Ireland health authority confirms poster is altered
The altered image includes fabricated versions of both the country’s official COVID-19 public health advice logo in the top right corner as well as its general logo in the bottom right. But it’s not legitimate.
“This is not a HSE poster, and the information included on the poster was not authorised or published by the HSE,” the Health Service Executive said in an emailed statement.
While the authentic COVID-19 public health advice logo says, “Coronavirus 2019 Public Health Advice,” the fake version in the post says “ALERT.” And the authentic government logo reads, “Government of Ireland,” but the fake iteration reads, “People of Ireland.”
The agency lists headaches as a common side effect of all COVID-19 vaccines used in Ireland. Bell’s palsy, a disorder that affects the movement of muscles in the face, is listed as a rare side effect, affecting up to one in 1,000 people, for the Moderna and Janssen vaccines. Blood clots are a rare side effect, affecting up to one in 1,000 people for the Janssen vaccine and up to one in 10,000 people for the AztraZeneca vaccine, according to the agency’s web page on COVID-19 vaccine side effects.
The Health Service Executive’s web page does not report menstrual irregularities, heart attacks, strokes or sudden death as side effects of any COVID-19 vaccine used in Ireland.
The Instagram post also claims the CDC “retracted their recommendation” to receive the COVID-19 vaccine. But that’s nonsense. The CDC recommends all people stay up to date with their COVID-19 vaccinations in accordance with the agency’s guidance for different age groups, according to its vaccine information page.
A person is up to date with the COVID-19 vaccine, the page says, when they have “completed a COVID-19 vaccine primary series and received the most recent booster dose recommended for you by CDC.”
USA TODAY reached out to the Instagram user who shared the claim for comment. The Twitter user could not be reached.
Reuters debunked the claim as well.
Our fact-check sources:
- CDC, Jan. 9, Stay Up to Date with COVID-19 Vaccines Including Boosters
- Ireland’s Health Service Executive, Jan. 17, Email interview with USA TODAY
- Government of Ireland, accessed Jan. 20, Logo Guidelines
- Wexford Local Development, accessed Jan. 20, Government of Ireland Logo
- Penn Medicine, accessed Jan. 20, What is Bell’s Palsy?
- Ireland’s Health Service Executive, accessed Jan. 20, Side effects and safety of COVID-19 vaccines
- Reuters, Jan. 13, Fact Check-Fabricated Health Service Ireland poster resurfaces listing ‘sudden death’ as COVID-19 vaccine side effect
Thank you for supporting our journalism. You can subscribe to our print edition, ad-free app or electronic newspaper replica here.
Our fact-check work is supported in part by a grant from Facebook.